Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 65, NWS Charleston, WV

July 1, 2018Calhoun County, Gilmer County, Ritchie County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 1, 2018, 8:18 PM EDT for Calhoun County, Gilmer County, Ritchie County, West Virginia. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2018, 8:18 PM EDT (00:18 UTC)
Expired
Jul 1, 2018, 8:45 PM EDT
In force
27 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, WV, Gilmer County, WV, Ritchie County, WV

What was reported inside it

TimeReportWhereRemark
Jul 1, 8:30 PM EDTTSTM WND DMG1 Nne Orton, WVTREE DOWN DUE TO HIGH WIND ON GASSAWAY RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1534 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WUUS51 KRLX 020018
SVRRLX
WVC013-021-085-020045-
/O.NEW.KRLX.SV.W.0065.180702T0018Z-180702T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
818 PM EDT SUN JUL 1 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Calhoun County in north central West Virginia...
  Southeastern Ritchie County in northwestern West Virginia...
  Western Gilmer County in north central West Virginia...

* Until 845 PM EDT.

* At 818 PM EDT, a severe thunderstorm was located near Cedar Creek
  State Park, or 7 miles southeast of Grantsville, moving north at 15
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Glenville, Grantsville, Cedar Creek State Park, Newberne, Big
  Springs, Stumptown, Tanner, Normantown and Burnt House.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3908 8084 3880 8083 3879 8086 3877 8106
      3902 8117 3903 8116 3904 8118
TIME...MOT...LOC 0018Z 170DEG 13KT 3886 8097 

HAIL...0.75IN
WIND...60MPH
 
$$

09
1 follow-up statement
064 
WWUS51 KRLX 020042
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
842 PM EDT SUN JUL 1 2018

WVC013-021-085-020051-
/O.EXP.KRLX.SV.W.0065.000000T0000Z-180702T0045Z/
Calhoun WV-Ritchie WV-Gilmer WV-
842 PM EDT SUN JUL 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CALHOUN...
SOUTHEASTERN RITCHIE AND WESTERN GILMER COUNTIES WILL EXPIRE AT 845
PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3908 8084 3880 8083 3879 8086 3877 8106
      3902 8117 3903 8116 3904 8118
TIME...MOT...LOC 0041Z 170DEG 13KT 3894 8099 

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 8:11 PM EDT, 7 minutes earlier.

Area forecast discussion, Jul 1, 8:11 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
811 PM EDT Sun Jul 1 2018

.SYNOPSIS...
Weak system drifts through on Monday. Heat wave Tuesday through
Thursday. Cold front approaches late Friday.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 213 PM Sunday...

Quick update to issue heat advisory for most of the Lowlands
through the remainder of the afternoon. 18Z ASOS obs coming in
with 99-100 heat indices, with another hour or two of heating to
go. Dewpoints have been stubborn to budge thus far from morning
values, with low 70s common. Robust cu field expanding north to
I64 corridor, but shra/tsra have yet to get going, so it may be
too late before the damage is done regarding hitting criteria
(100-104 for 2 consecutive hours).

As of 130 PM Sunday...

As of 1730Z robust cu field was noted across northeast
KY/southern WV/southwest VA. Low and mid level moisture
advection will continue through the afternoon, as the upper
level ridge axis slides east of the area. Expect isolated showers
and storms to develop across aforementioned areas over the next
hour or two and become scattered in nature by 21z. This axis
nudges north early this evening through the I64 corridor and
perhaps portions of southeast Ohio. By this time though, the
activity should begin to wane with loss of heating. PWATs surge
to near 2 inches as the best moisture advection arrives, so
downpours can be expected in any robust shower or storm through
early evening.

An approaching s/w trof will keep mid level moisture advecting
into the area tonight. While shower/storm activity will wane
this evening, there should be at least scattered mid deck around
overnight. This should keep dense fog confined to the northern
mountain valleys. It will remain warm and muggy tonight.

The s/w trof axis dampens on approach Monday, with the
associated surface front putting on the breaks. There should be
two main areas to focus on for convection. One along the s/w
axis and ahead of surface front across southeast OH. The other
more along the deeper moisture axis across the eastern half of
the CWA. Outside of those locales isolated showers or storms are
expected. Downpours can be expected in any shower or storm with
PWATs continue to hover around 2 inches. Temps tomorrow were
nudged toward the lower end of guidance with the expectation of
cloud cover and late afternoon convection keeping numbers in
check. This may be enough to create a brief break in the heat
wave (90 degrees or higher) across the Lowlands.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 345 PM Sunday...

The cold front is not expected to make it into the area, with
the upper ridge building back in for mid week. Although some
moisture will get trapped over the area, chances for
thunderstorms will be limited. This will allow for the heat and
humidity to continue, with afternoon heat indices for the
lowlands possibly reaching into the lower 100s through Thursday.
Continued to use MOS guidance for dewpoints.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 345 PM Sunday...

The upper level ridge will eventually retrograde westward for
the end of the week, allowing for troughing on the east coast.
This may allow a cold front into the area on Friday, increasing
the chances of showers and thunderstorms and tempering the heat
a bit.

All models are pushing the front south of the area for Saturday
and Sunday, but due to the time of year and typical model
weaknesses, concerned that models may be taking the front too
far south. Either way however, this should provide a break from
the excessive heat.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 800 PM Sunday...

Convection will continue to be an issue for HTS through at least
02Z. Have used IFR/TSRA and gusts to 30kts sustained during this
time. CRW could have issues as well. Other terminals should not
have problems with TSRA in the near term.

Dewpoints remain very high, so that will work against fog
formation, although EKN is a good bet with a lack of cloud cover
and slightly lower dewpoints there. Elsewhere, some visibility
drops to MVFR are possible, but not pushing fog tonight.
Lingering convective debris could hamper it as well.

Back to diurnal cumulus Monday with shower and storm chances
once again. No prevailing for now in the back half of the TAF.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: May need to improve HTS quicker this
evening. Fog formation tonight is in question.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            MON 07/02/18
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    M    H    H    H    H    H    M    M    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
EKN CONSISTENCY  H    H    H    H    H    H    M    H    L    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z TUESDAY...
Brief IFR possible in thunderstorms Tuesday and Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT this evening for WVZ005>011-
     013>020-029-031.
OH...Heat Advisory until 8 PM EDT this evening for OHZ066-067-075-
     076-083>087.
KY...Heat Advisory until 8 PM EDT this evening for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...RPY/30
NEAR TERM...30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...26
Hazardous weather outlook, Jul 1, 3:42 PM EDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
342 PM EDT Sun Jul 1 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-029-031-
021945-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Gilmer-Harrison-
342 PM EDT Sun Jul 1 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A heat wave is in store for much of the next work week. Heat indices
may approach 100 degrees Tuesday through Thursday during the
afternoon hours. Advisories for excessive heat may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ024>028-030-032-021945-
Mingo-Logan-Boone-Clay-Braxton-Lewis-Taylor-
342 PM EDT Sun Jul 1 2018

This Hazardous Weather Outlook is for portions of central West
Virginia, northern West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A heat wave is in store for much of the next work week. Heat indices
may approach 100 degrees Tuesday through Thursday during the
afternoon hours. Advisories for excessive heat may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ033-034-039-040-515>526-021945-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
342 PM EDT Sun Jul 1 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 1, 7:10 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
710 PM EDT SUN JUL 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HEAVY RAIN       JEFFERSON               38.38N  81.78W
07/01/2018  M2.20 INCH       KANAWHA            WV   PUBLIC

            STORM TOTAL RAINFALL AMOUNT WAS MEASURED AT 2.2 INCHES
            SO FAR.

&&

EVENT NUMBER RLX1800158

JZ
Special weather statement, Jul 1, 7:12 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
712 PM EDT SUN JUL 1 2018

KYZ103-OHZ087-WVZ005-006-012345-
Boyd-Lawrence-Wayne-Cabell-
712 PM EDT SUN JUL 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOYD...SOUTHERN
LAWRENCE...WEST CENTRAL CABELL AND NORTHWESTERN WAYNE COUNTIES...

At 712 PM EDT, a strong thunderstorm was located over Kenova, or near
Cannonsburg, moving north at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Chesapeake, Cannonsburg,
Kenova, Catlettsburg, Ceredo, South Point, Russell, Burlington,
Bellefonte, Westwood, Lockwood, Summit and Mavity.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 64 in Kentucky between mile markers 185 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 9.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3848 8271 3851 8266 3851 8267 3854 8270
      3859 8270 3853 8236 3827 8250 3832 8272
TIME...MOT...LOC 2312Z 193DEG 12KT 3837 8259

09
Special weather statement, Jul 1, 7:30 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
730 PM EDT SUN JUL 1 2018

OHZ084-020000-
Vinton-
730 PM EDT SUN JUL 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VINTON COUNTY...

At 730 PM EDT, a strong thunderstorm was located over Lake Hope State
Park, moving north at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lake Hope State Park and Zaleski.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3939 8229 3926 8231 3926 8244 3939 8246
TIME...MOT...LOC 2330Z 185DEG 20KT 3934 8237

09
Local storm report, Jul 1, 7:44 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
744 PM EDT SUN JUL 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     FLASH FLOOD      GREEN VALLEY            38.36N  81.78W
07/01/2018                   KANAWHA            WV   911 CALL CENTER

            HIGH WATER REPORTED ON POPLAR LANE RD.

&&

EVENT NUMBER RLX1800159

JZ
Special weather statement, Jul 1, 8:09 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
809 PM EDT SUN JUL 1 2018

WVZ008-016>019-028-029-020045-
Calhoun-Jackson-Roane-Ritchie-Wirt-Gilmer-Braxton-
809 PM EDT SUN JUL 1 2018

...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT CALHOUN...
SOUTHERN RITCHIE...GILMER...NORTHWESTERN BRAXTON...WIRT...NORTHERN
ROANE AND NORTHEASTERN JACKSON COUNTIES...

At 807 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cedar Creek State Park to near
Spencer. Movement was northwest at 25 mph.

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Spencer, Glenville, Grantsville, Arnoldsburg, Cedar Creek State Park,
Reedy, Sand Fork, Auburn, Shock, Millstone, Cherry, Smithville, Mount
Zion, Newberne, Lucille, Big Springs, Brohard, Stumptown, Tanner and
Annamoriah.

This includes Interstate 77 in West Virginia between mile markers 153
and 156.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3910 8073 3879 8075 3872 8131 3902 8170
      3911 8081
TIME...MOT...LOC 0007Z 143DEG 22KT 3884 8090 3879 8128

09
Special weather statement, Jul 1, 8:14 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
814 PM EDT SUN JUL 1 2018

OHZ083-086-087-020045-
Jackson-Gallia-Lawrence-
814 PM EDT SUN JUL 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GALLIA...
SOUTHEASTERN JACKSON AND NORTH CENTRAL LAWRENCE COUNTIES...

At 814 PM EDT, a strong thunderstorm was located 7 miles southeast of
Oak Hill, moving north at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jackson, Oak Hill, Rio Grande, Gallia, Vinton, Gage and Centerpoint.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3874 8238 3873 8261 3901 8268 3902 8234
TIME...MOT...LOC 0014Z 177DEG 14KT 3881 8250

09

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:09 PM EDTSpecial Weather StatementRLXCalhoun, Gilmer, Wirt36 min
Jul 1, 9:02 PM EDTSevere Thunderstorm WarningRLXRitchie28 min
Jul 1, 9:46 PM EDTSpecial Weather StatementRLXTyler29 min
Jul 2, 5:40 PM EDTSevere Thunderstorm WarningRLXBraxton, Randolph, Upshur, Webster50 min
Jul 2, 6:03 PM EDTSpecial Weather StatementRLXRaleigh57 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.